Tip 4: Are you taking too much paracetamol without realising it?

The hidden dangers of cold & flu remedies


Dr. Jen Tan
@AVogelUK


09 November 2017

Why can cold and flu remedies cause paracetamol overdoses?

On their own, cold and flu remedies are perfectly safe for the majority of us, and are a great way to ease congestion, sneezing and other cold and flu symptoms. However, even though these remedies will clearly state if they contain paracetamol or not, many of us are guilty of overlooking this content, and forgetting that if we’re taking paracetamol on its own as well, we need to make sure we aren’t taking too much. 

Paracetamol can be found in things like decongestant tablets and cold and flu hot drinks.

How do our buying habits influence our paracetamol intake?

Recent market research[1] has suggested that when we have a cold or flu we take less time when buying products, instead simply grabbing whatever claims to cure our symptoms. For this reason, many of us may not even be aware that the remedy we’ve picked up contains paracetamol or how much is in each dose, because we haven't read the ingredients properly.

What has research revealed?

A study undertaken by researchers at the Edinburgh Royal Infirmary explored this risk[2] and looked at data on 663 patients admitted to the hospital with liver damage caused by paracetamol. Of these, an astonishing 161 patients were found to have what is known as ‘staggered overdose’ – they had taken too many doses of paracetamol or paracetamol containing medicines to treat specific problems, including colds & flu, and had unintentionally overdosed on paracetamol.

What is even more worrying was the finding that two out of five patients died from their overdose. This rate is reported to be higher than that for deliberate overdoses!

How to take paracetamol safely

The maximum amount of paracetamol one should take over a 24 hour period is 4g or eight (standard) 500mg tablets. Each dose should be no more than 1000mg (1g), and 4 hours should be left in between each dose.

When you buy a cold or flu remedy, make sure to check the ingredients to find out not only if it contains paracetamol, but also how much. For example, if your cold and flu hot drink contain 1000mg of paracetamol, you can't take a separate dose of paracetamol for another 4 hours. If it only contains 500mg, you could take one 500mg tablet of paracetamol at the same time.

You can easily see how the amount of paracetamol used can build up unintentionally.

Echinaforce Hot Drink - a paracetamol-free alternative 

Our Echinaforce Hot Drink provides the soothing comfort of cold and flu drinks, without the paracetamol, meaning it's perfectly safe to take alongside paracetamol or other cold and flu remedies. 

It contains the same Echinacea found in our drops and tablets to provide support for the immune system and ease symptoms, as well as delicious Elderberry to provide comfort. 

"A really comforting drink and my cold was a lot shorter and less debilitating than usual!"

This parable may well make you concerned about paracetamol and cold and flu remedies. But the moral of the tale is this – be aware of what is in the medicine you are using and the choices you have when treating any health condition.

How can echinacea help?

Of course, many people reading this article will know of the use of Echinacea to treat the symptoms of colds and flu. In addition, you are probably less likely than the average person to use paracetamol-containing cold and flu remedies.

However, there could be people around you, family or friends, who are not so familiar with the benefits of Echinacea, have heard confusing things about the herb and rely on conventional remedies.

The research and scientific backing for Echinacea is strong [3,4,5,6] and A.Vogel’s Echinaforce drops and tablets are licensed under the same regulations as conventional medicines. It treats the symptoms of colds and flu by strengthening the immune system. We use only fresh, organic Echinacea, and our remedies make use of the whole plant, which we know is vital in providing protection from colds and flu.

One of the key benefits of using a natural remedy such as Echinaforce and Echinforce hot drink is that they do not contain paracetamol and if needed, pain-killing medication can also be used without the risks identified by the researchers in Edinburgh.

In addition, look at ways to support your immune system:

  • Watch your diet – take care to have your 5-a-day
  • Reduce or cut out sugar which competes with vitamin C
  • Take a vitamin C supplement if you don't think you're getting enough in your diet
  • Reduce the amount of fatty food you consume
  • Avoid alcohol and under no circumstances, even think of smoking
  • Get enough sleep
  • Relax, smile and laugh out loud at least 3 times a day

References

[1] UK not prepared for cold. OTC Bulletin. October 2017

[2] Craig DGN et al. British Journal of Clinical Pharmacology 2011 DOI: 10.1111/j.1365-2125.2011.04067.x

[3] Linde K et al. Echinacea for preventing and treating the common cold. The Cochrane Library 2006; 1: 1-39

[4] Schoop R et al. Echinacea in the prevention of induced rhinovirus colds: a meta-analysis. Clin Ther 2006; 28 (2): 174-183

[5] Shah SA et al. Evaluation of Echinacea for the prevention and treatment of the common cold. A meta-analysis of randomised, controlled trials. Amer Coll Clin Pharmacol. September 2006

[6] Ritchie MR et al. Phytomedicine 2011; 18: 826 – 831

Echinaforce® - Echinacea drops and tablets for cold and flu relief

For relieving the symptoms of colds and flu. Also in 15 & 100ml drops, 42 & 120 tabs.
More info

Echinaforce® Hot Drink - Echinacea with Black Elderberry

100ml

£ 10.99

find your local stockist

Echinaforce® Echinacea Hot Drink. Soothing and palatable hot drink.
More info

What's being asked

Is sinusitis causing my headache?

Sinusitis can cause headaches but there could be other reasons for your headache. For more ...
Read more >

What can I take for a really really bad tickly cough? I can't stop coughing.

The first thing you should do is to rule out specific reasons or causes for your cough. For ...
Read more >

Can you get body aches from a head cold?

A head cold, if severe, can give rise to muscle aches and pains. Other symptoms can include ...
Read more >

Are head colds the same as colds?

Head colds are colds but with the symptoms focusing more around the head and face such as headaches ...
Read more >

How healthy are you?

Take our quick quiz to discover just how healthy your immune system is, as well as some useful information about your general health and wellbeing!

Check now

Here’s what I recommend

As the A. Vogel Immune System expert, I recommend Echinaforce® to support immune health and help maintain the body’s resistance to infection.

Learn more

Healthy & nutritious dinner ideas

Get new recipes in your inbox every week. Sign up now

Want to boost your energy? Join today for lots of simple energy-boosting tips